Alert archive / Wisconsin / Winter Storm Watches in 2016

Winter Storm Watch 1, NWS La Crosse, WI

January 31, 201613 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this winter storm watch at Jan 31, 2016, 3:44 AM CST for 13 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota. It took effect at Feb 2, 2016, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2016, 3:44 AM CST (09:44 UTC)
In effect from
Feb 2, 2016, 6:00 AM CST
Expired
Feb 1, 2016, 4:07 AM CST
In force
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 18 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 31, 3:00 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 31, 3:00 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CST SUN JAN 31 2016

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 300 AM CST SUN JAN 31 2016

CURRENT WEST-EAST RUNNING BAND OF ALL RAIN ASSOCIATED WITH AN UPPER
LEVEL SHORTWAVE TROUGH AND REGION OF FRONTOGENETIC FORCING. THE
SHORTWAVE/FRONTOGENETIC FORCING MOVES EAST/WEAKENS THIS
MORNING...BUT ANOTHER SHORTWAVE IS PROGGED TO SLIDE OUT OF THE
ROCKIES TO ACROSS THE LOCAL AREA BY THIS AFTERNOON. DECENT WEST-EAST
RUNNING FRONTOGENETIC RESPONSE ALSO ASSOCIATED WITH THIS FEATURE.
PLENTY OF SATURATION/ICE TO TAP INTO FOR PCPN PRODUCTION...AND WOULD
EXPECT ANOTHER BAND TO MOVE IN/DEVELOP. INITIALLY...BUFKIT SOUNDINGS
SUGGEST RAIN...BUT COLD AIR ADVECTION AND SATURATING TO THE WETBULB
IN THE NEAR SFC LAYER WOULD SWITCH IT OVER TO RAIN/SNOW OR JUST SNOW
FAIRLY QUICKLY. HOWEVER...SOUNDINGS LOOK TOO COLD TO START...AND THE
BOUNDARY LAYER TEMPS COULD STAY WARM ENOUGH FOR JUST RAIN OR A
RAIN/SNOW MIX. RATHER NARROW BAND PER MESO MODELS...SO CHALLENGING TO
PLACE HIGH POPS IN PARTICULAR AREA. WILL INCREASE CHANCES FOR LATER
THIS MORNING/EARLY AFTERNOON TO ACCOUNT FOR THIS ANTICIPATED PCPN
BAND. EXPECT SOME ADJUSTMENTS IN CHANCES AS LOCATION/TRENDS BECOME
MORE APPARENTLY LATER TODAY. FOR AMOUNTS...DON/T EXPECT MUCH OUT OF
ANY PCPN TYPE. IF ALL SNOW WOULD OCCUR...AN INCH POSSIBLE. BUT WITH
RAIN/SNOW MORE PROBABLE...PROBABLY TRACE TO A FEW TENTHS ON COLD
SURFACES.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 300 AM CST SUN JAN 31 2016

WINTER STORM STILL LOOKS TO PACK QUITE A PUNCH...BUT THE SAME
QUESTIONS REMAIN...HOW IT EVOLVES AND...MORE IMPORTANTLY...WHERE
DOES IT TRACK?

150+ KT 300 MB JET WILL HELP TAKE CLOSED 500 MB LOW/TROUGH NORTHEAST
OUT OF THE SOUTHERN PLAINS LATE MONDAY NIGHT...BRINGING IT ACROSS
THE GREAT LAKES FOR TUE NIGHT. STRONG QG CONVERGENCE THROUGH ALL THE
LEVELS...WITH THE UPPER LEVEL JET ENHANCING THE LIFT AS IT MOVES
THROUGH THE REGION. STRONG LOW LEVEL WARMING RUNS AHEAD OF THE
SHORTWAVE/SFC LOW...WITH AMPLE SLOPING FRONTOGENETIC FORCING. SOME
HINTS OF -EPV FOR POTENTIALLY ENHANCED BANDING CLOSER TO THE SFC LOW.
OMEGA IS IMPRESSIVE IN BUFKIT SOUNDINGS...IN EXCESS -20 MICROBARS.
WITH DEEP SATURATION...NO PROBLEM MAKING A LOT OF PCPN. WHERE THE
VARIOUS BANDS OF PCPN MOVE...ESPECIALLY THE DEFORMATION
AREA...REMAINS THE STICKING POINT.

GFS REMAINS THE FASTEST AND FARTHEST NORTH OF THE MODELS WITH
BRINGING THE SFC LOW IN...WITH THE 31.00Z RUN SLIDING THE LOW TO THE
WI/IL BORDER BY 00Z WED. THE EC REMAINS A TAD SLOWER/SOUTH. LATEST
NAM CONTINUES TO BE THE SLOWEST OF ALL SOLUTIONS...WITH ITS LOW ONLY
OVER EASTERN MO BY 00Z WED...WITH A TRACK THAT WOULD ESSENTIAL SHIFT
THE BULK OF THE STORM/S DEFORMATION BAND JUST SOUTH/EAST OF THE
FORECAST AREA. THE GEM IS A BIT MORE INLINE WITH THE EC...WITH
THE SHEF ALSO IN THAT BALLPARK. WILL SIDE WITH THIS MIDDLE GROUND.
FOR PCPN TYPE...TEMPERATURE PROFILES SUPPORT SNOW...ALTHOUGH SOME
THREAT FOR RAIN NEAR THE SFC LOW.

FOR AMOUNTS...QUESTIONS ON HOW HIGH THE SNOW/LIQUID RATIO WILL
CLIMB. THE DENDRIDITIC ZONE GROWTH REGION ISN/T THAT DEEP...ROUGHLY
50-100 MB AND WELL ALOFT. IN ADDITION...STRONG WINDS WILL WORK TO
ESSENTIAL BREAK UP ANY LARGER FLAKES...HELPING TO LOWER POTENTIALLY
HIGHER RATIOS. THAT SAID...THE LIFT IS SIGNIFICANT...AND EVEN WITH
RATIOS CLOSER TO 13:1 OR LESS...1 TO PERHAPS 2 INCH PER HOUR
SNOWFALL RATES LOOK LIKELY. OVERALL...THIS GIVES 8 TO 10 INCHES FOR
MUCH OF THE AREA. LOCALLY HIGHER AMOUNTS NEAR A FOOT ARE POSSIBLE.
CLOSER TO THE LOW...RATIOS COULD BE LOWER.

WINDS ARE GOING TO BE A SIGNIFICANT COMPONENT TO THIS STORM.
TIGHTENING PRESSURE GRADIENT WILL PRODUCE AT LEAST 15 TO 25
MPH...WITH GUSTS UPWARDS OF 35+. THERE WILL BE A LOT OF BLOWING AND
DRIFTING OF THE FALLING AND FALLEN SNOW IN OPEN/UNSHELTERED AREAS.
EXPECT VISIBILITIES UNDER 1/2 MILE FOR PROLONGED PERIODS...AND WHITE
OUT CONDITIONS FOR SOME A LIKELIHOOD. BLIZZARD CONDITIONS POSSIBLE
FOR PARTS OF SOUTHEAST MN/NORTHEAST IA.

WILL ALL THAT IN MIND...WILL ISSUE BLIZZARD AND WINTER STORM
WATCHES FOR TUE/TUE NIGHT.

THIS IS A DANGEROUS STORM. IF FORECAST TRACK HOLDS...IT WILL HAVE
SIGNIFICANT IMPACTS ON THE AREA. TRAVEL WILL BECOME IMPOSSIBLE FOR
SOME. SOME ROAD CLOSURES SHOULD BE EXPECTED IN RURAL AREAS. THE TUE
EVENING COMMUTE WILL NOT BE PLEASANT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1123 PM CST SAT JAN 30 2016

PERIODS OF MAINLY LIGHT RAIN WILL CONTINUE ACROSS THE TERMINAL SITES
THE REMAINDER OF THE NIGHT...LIKELY LIFTING NORTH OF THE AREA FOR A
TIME AFTER 10Z. OVERALL CEILINGS SHOULD REMAIN VFR BUT WITH
WARM/MOIST CONDITIONS OVER THE SNOW PACK...MVFR CEILINGS ARE LIKELY
AT TIMES. AN INCOMING UPPER WAVE AND A SECONDARY PUSH OF MID LEVEL
FORCING NOW LOOKS LIKELY TO DELIVER ANOTHER BAND OF PRECIPITATION
INTO MID AND LATE MORNING...ESPECIALLY AT KLSE WHERE FORCING WILL BE
MAXIMIZED. PRECIPITATION TYPE SHOULD REMAIN MOSTLY RAIN GIVEN WARMER
TEMPERATURES BELOW 1KFT...THOUGH A MIX WITH SNOW WILL LIKELY OCCUR
FOR A TIME BETWEEN 16-18Z AS COLDER AIR ALOFT FILTERS IN. DON'T
ANTICIPATE MUCH IF ANY ACCUMULATION...BUT IFR CONDITIONS MAY PREVAIL
FOR A FEW HOURS. OTHERWISE...AS THAT SYSTEM DEPARTS...MUCH DRIER AIR
SHOULD LEAD TO CLEARING SKIES INTO LATE AFTERNOON AND THE EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR WIZ017-029-032>034-041>044-053>055-061.

MN...BLIZZARD WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR MNZ086-087-094-095.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR MNZ079-088-096.

IA...BLIZZARD WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR IAZ008>010-018-019-029.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR IAZ011-030.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...LAWRENCE
Hazardous weather outlook, Jan 30, 3:25 PM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CST SAT JAN 30 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
325 PM CST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A BRIEF PERIOD OF LIGHT FREEZING RAIN COULD DEVELOP TONIGHT OVER
PORTIONS OF SOUTHEAST MINNESOTA INTO NORTH CENTRAL WISCONSIN. A
LIGHT GLAZE OF ICE COULD DEVELOP ON UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BRIEF PERIOD OF LIGHT FREEZING RAIN WILL BE POSSIBLE
SUNDAY...MOSTLY NORTH OF INTERSTATE 90. A LIGHT GLAZE OF ICE
COULD DEVELOP ON UNTREATED SURFACES.

A WINTER STORM WITH SIGNIFICANT IMPACTS IS TAKING AIM ON THE
REGION FOR TUESDAY INTO WEDNESDAY...WITH SNOW AND STRONG WINDS
LOOKING LIKELY. HOWEVER...THE DETAILS ON THE STORM TRACK...TIMING
AND SNOW AMOUNTS REMAIN UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME...BUT ONE IS LIKELY ON
MONDAY. THIS WILL BE SCHEDULED AS THE STORM DRAWS CLOSER.

04/BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:44 AM CSTBlizzard WatchARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek24 hr

Nearby

Winter Storm Watches in Wisconsin, 2016Winter Storm Watches in Minnesota, 2016Winter Storm Watches in Iowa, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.